Indiana, 2010Lightning Strike in Indiana, August 12, 2010
August 12, 2010 · NWS IND · 2 events in 1 county or zone
Scattered thunderstorms developed across southern portions of Central Indiana during the afternoon of August 12th. Reports of a funnel cloud near Vincennes came in from multiple sources as a storm passed overhead.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across southern portions of Central Indiana during the afternoon of August 12th. Reports of a funnel cloud near Vincennes came in from multiple sources as a storm passed overhead. Also, a tree was struck by lightning over on the east side of Vincennes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 12, 1:25 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 12, 1:25 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EDT THU AUG 12 2010
.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW
&&
.SYNOPSIS...
AN LARGE DOME OF UPPER LEVEL HIGH PRESSURE ACROSS THE MISSISSIPPI
VALLEY WILL SETTLE SLOWLY EASTWARD ACROSS THE OHIO VALLEY EARLY THIS
WEEKEND ALLOWING THE DANGEROUS HEAT AND HUMIDITY TO CONTINUE THROUGH
SATURDAY. MEANWHILE...A COLD FRONT WILL SLIDE SOUTHEAST ACROSS
CENTRAL INDIANA ON SUNDAY BRINGING A CHANCE OF THUNDERSTORMS
STARTING FRIDAY NIGHT AND CONTINUING THROUGH SUNDAY. IN THE FRONT'S
WAKE...TEMPERATURES AND HUMIDITY LEVELS WILL NOT BE QUITE AS HIGH
NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
AFOREMENTIONED UPPER RIDGE ACROSS THE MISSISSIPPI VALLEY WAS KEEPING
IT HOT AND HUMID ACROSS CENTRAL INDIANA THIS AFTERNOON WITH WITH 1
PM EDT TEMPERATURES ALREADY IN THE LOWER 90S EXCEPT ACROSS
NORTHEASTERN PARTS OF THE FORECAST AREA. HEAT INDICES WERE ALSO
BEGINNING TO EXCEED 100 WITH DEW POINTS STILL IN THE LOWER TO MID
70S. FINALLY...THUNDERSTORMS WERE GOING UP ALONG A BOUNDARY AND IN
THE VICINITY OF A WEAK SHORT WAVE RIDING UNDERNEATH THE RIDGE ACROSS
SOUTHERN ILLINOIS. THIS ACTIVITY LOOKS LIKE IT WIL NOT MOVE ACROSS
SOUTHERN PARTS OF CENTRAL INDIANA ESPECIALLY THIS EVENING. SO...WILL
KEEP THE FORECAST DRY TONIGHT. FAVOR GOING WITH PERSISTANCE
REGARDING OVERNIGHT LOW TEMPERATURES BASED THE UNCHANGED AIRMASS AND
ON CONTINUED TRENDS OF THE MODELS TO UNDERESTIMATE BOTH TEMPERATURES
AND DEW POINTS. WILL ALSO GO WITH LITTLE CLOUD COVER WITH A FAIRLY
DRY COLUMN AND HIGH PRESSURE. FINALLY...FOG HAS BEEN VERY ISOLATED
AND BRIEF THE PAST FEW DAYS AND WITH LACK OF RAINFALL TODAY...DONT
SEE IT BEING ENOUGH OF A PROBLEM TO MENTION IN THE GRIDS.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
MAIN FOCUS TO THE SHORT TERM FORECAST WILL CONTINUE TO BE THE HEAT
AND HUMIDITY AS MISSISSIPPI VALLEY UPPER RIDGE SETTLES EAST ACROSS
THE OHIO VALLEY LATE THIS WEEK AND INTO THE WEEKEND. SECONDAY ISSUE
WILL BE TIMING AND THUNDERSTORM CHANCES AHEAD OF AN APPROACHING COLD
FRONT.
PREFER THE 00Z EUROPEAN MODEL WITH REGARDS TO TIMING OF THE COLD
FRONT ACROSS CENTRAL INDIANA ON SUNDAY AS IT SPLIT THE DIFFERENCE
BETWEEN THE FASTER 12Z OPERATIONAL GFS AND HEMISPHERIC CANADIAN WITH
THE SLOWER 12Z NAM AND IS GENERALLY THE BEST MODEL HANDLING SYNOPTIC
SYSTEMS THAST FAR OUT. THE 00Z EUROPEAN ALSO IS PRETTY CLOSE TO THE
09Z SREF REGARING FRONTAL POSITION. WITH THAT IN MIND...EXPECT THE
FRONT TO BE NEAR A FORT WAYNE TO INDIANAPOLIS TO TERRE HAUTE LINE BY
18Z SUNDAY AND EAST OF THE FORECAST AREA BY 00Z MONDAY. SO...WILL
KEEP SLIGHT CHANCE OF THUNDERSTORMS IN ON FRIDAY NIGHT AHEAD OF THE
FRONT...AND CHANCES WILL BE INCREASING SATURDAY AND SATURDAY NIGHT
AS DEEPER MOISTURE ARRIVES ALONG WITH UPPER LEVEL DIFFLUENCE.
ACTIVITY SHOULD BE ENDING FROM NORTHWEST TO SOUTHEAST BEHIND THE
FRONT DURING THE DAY SUNDAY. NORTHWESTERN PARTS ARE IN THE DAY 3
SLIGHT RISK WHICH APPEARS REASONABLE BASED ON BULK OF THE STORM
ACTIVITY SHOULD BE THERE PRIOR TO SUNSET BASED ON MORE INSTABILITY
AND IN CLOSER PROXIMITY TO BETTER UPPER LEVEL FORCING. AFTERNOON
MODEL MIXED LAYER CAPE FORECASTS ARE AROUND 3000 J/KG THERE AND
AROUND 1000 J/KG ACROSS OUT SOUTHEAST.
PREFER TO GO WITH HIGHER DAYIME AND NIGHTTIME TEMPERATURES THAN THE
WARMER GFS MOS BASED ON MOS TRENDS OF UNDERESTIMATING TEMPERATURES
AND DEW POINTS LATELY AND THROUGH MOST OF THE SUMMER AND AIRMASS TO
REMAIN VIRTUALY UNCHANGED. MODEL LOW LEVEL THICKNESSES AND 850
MILLIBAR TEMPERAURES REMAIN RELATIVLY CHANGED THROUGH SATURDAY. THUS
WITH LITTLE CHANGES EXPECTED... WILL KEEP HEAT WARNING GOING THROUGH
00Z SATURDAY ACROSS ALL BUT FAR NORTHEASTERN ZONES WHERE A HEAT
ADVISORY WILL CONTINUE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LOOKS LIKE A RELATIVELY DRIER AND LESS HOT PERIOD NEXT WEEK AS
CANADIAN TROFFFING SETUPS UPPER NORTHWEST FLOW ACROSS THE OHIO
VALLEY.
&&
.AVIATION /DISCUSSION FOR THE 121800Z TAFS/...
SCATTERED CU CAN BE EXPECTED THROUGH 00Z UNTIL THEY DISSIPATE WITH
LOSS OF HEATING. WITH CLEAR SKIES...LIGHT WINDS...AND LOW LEVEL
MOISTURE...EXPECT MVFR FOG TO FORM AT ALL SITES BUT KIND OVERNIGHT.
KIND WILL HAVE THE HEAT ISLAND AND A LIGHT EAST WIND FROM THE CITY
HELPING TO KEEP THEM VFR. WOULD NOT RULE OUT PERIODS OF IFR AT THE
OUTLIER SITES AS WELL...BUT CONFIDENCE ON TIMING NOT HIGH ENOUGH TO
INCLUDE.
ANY FOG WILL BURN OFF BY 14Z FRIDAY...AND THEN SCATTERED CU WILL
FORM AGAIN.
BEST CHANCES FOR ANY THUNDER LOOK TO BE SOUTH OF THE TAF SITES
THROUGH THE PERIOD.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT FRIDAY FOR INZ021-028>030-
035>037-043>048-051>057-060>065-067>072.
HEAT ADVISORY UNTIL 8 PM EDT FRIDAY FOR INZ031-038>042-049.
&&
SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....MK
AVIATION...50
Hazardous weather outlook, Aug 12, 2:51 AM EST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
351 AM EDT THU AUG 12 2010
INZ031-038>042-049-130800-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY-
351 AM EDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
...A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM EDT FRIDAY...
HEAT INDEX VALUES WILL REACH THE 99 TO 103 DEGREE RANGE TODAY AND
FRIDAY AFTERNOON...AS AIR TEMPERATURES RISE INTO THE LOW 90S. THE
HEAT INDEX WILL ONLY FALL INTO THE LOW TO MID 70S DURING THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM EDT FRIDAY...
HEAT INDEX VALUES OF 99 TO 103 ARE LIKELY AGAIN FRIDAY AFTERNOON.
HEAT INDEX READINGS NEAR 100 DEGREES ARE ALSO POSSIBLE SATURDAY
AFTERNOON.
THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH THIS WEEKEND. IT
IS TOO SOON TO DETERMINE IF THE STORMS WILL BE SEVERE...HOWEVER
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>030-035>037-043>048-057-130800-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-RUSH-
351 AM EDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...
HEAT INDEX VALUES WILL REACH THE 105 TO 110 DEGREE RANGE TODAY
AND FRIDAY AFTERNOON...AS AIR TEMPERATURES RISE INTO THE MID TO
UPPER 90S. THE HEAT INDEX WILL ONLY FALL INTO THE MID TO UPPER 70S
DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...
HEAT INDEX VALUES OF 104 TO 110 WILL OCCUR FRIDAY AFTERNOON.
HEAT INDEX READINGS IN EXCESS OF 100 DEGREES ARE ALSO LIKELY
SATURDAY AFTERNOON.
THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH THIS WEEKEND. IT
IS TOO SOON TO DETERMINE IF THE STORMS WILL BE SEVERE...HOWEVER
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ051>056-060>065-067>072-130800-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
351 AM EDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...
HEAT INDEX VALUES WILL REACH THE 105 TO 110 DEGREE RANGE TODAY
AND FRIDAY AFTERNOON...AS AIR TEMPERATURES RISE INTO THE MID TO
UPPER 90S. THE HEAT INDEX WILL ONLY FALL INTO THE MID TO UPPER 70S
DURING THE OVERNIGHT HOURS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE...HOWEVER LIGHTNING IS A HAZARD IN ANY
THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...
HEAT INDEX VALUES OF 105 TO 110 WILL OCCUR FRIDAY AFTERNOON.
HEAT INDEX READINGS IN EXCESS OF 100 DEGREES ARE ALSO LIKELY
SATURDAY AFTERNOON.
THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH THIS WEEKEND. IT
IS TOO SOON TO DETERMINE IF THE STORMS WILL BE SEVERE...HOWEVER
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
SMFLECHT
Funnel Cloud, Knox
- When
- August 12, 3:39 PM EST to 3:41 PM EST
- Where
- Knox County, 0.54 mi W of Vincennes
- Reported by
- Law Enforcement
- Coordinates
- 38.680, -87.530
There were multiple reports of a funnel cloud by law enforcement and trained weather spotters.
Lightning, Knox
- When
- August 12, 3:45 PM EST
- Where
- Knox County, 1.21 mi SE of Vincennes
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 38.669, -87.502
The Vincennes Sun Commercial reported a 30 year old cedar tree being struck by lightning on Franklin Street on the east side of Vincennes.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259035, 259053.